«
»

Top

Which medications are harmful to our eyes?

Published Sep 16, 2022 • By Rahul Roy

Prescription drugs are renowned for offering huge health benefits, but they can also bring some unwanted side effects. Eyes, despite being one of the most sensitive parts of the body are often ignored when talking about these side effects. 

Luckily, most of the harmful effects of these drugs on the eyes are temporary and easily curable. However, it is important to look after the eyes with periodic rest and care. 

What are these medications that affect the eyes? What are the problems they cause? Are there any precautionary measures that we can take? Find all these answers in this article! 

Which medications are harmful to our eyes?

What are the drugs that can impair the vision? What are the problems caused to the eye? 

We use medications every day, it can be for small things like a headache, or to help in the treatment of conditions like arthritis, depression or even cancer. Each drug in the market has a different use and are intended for different ailments, but there are some of them that have a common denominator which can bring side effects on the eyes. 

When talking about side effects we have two types, temporary and permanent, drugs that can have adverse effects on eyes can cause both. An interesting observation to note is that, although all the drugs share a common theme of having a side effect on the eyes, each drug is consumed for treating different ailments that have no connection with one another. 

Depending on the drug used, the problems caused to the eyes could vary substantially. Although not intended for the eyes, medications possess a high concentration of chemicals that interrupt the regular bodily processes. Our body is so unique that it can regulate everything through organic self-made chemicals. However, the introduction of outside substances can disturb these processes. It varies from person to person as each individual has their own unique body type that responds differently to these compounds. 

Arthritis Medication 

Although aimed at mending weak bones and easing pain of rheumatoid arthritis and lupus afflicted individuals, medication such as hydroxychloroquine is capable of negatively impacting the eyes. 

Numerous individuals have recounted their experiences of these drugs impacting their vision due to damage to the optic nerve: blurry vision, eye pain or increased sensitivity of the eyes to the light.

Tuberculosis Tablets  

Lung diseases are particularly tricky, and doctors are careful to recommend the right doses. Two frequently used drugs are Ethambutol and Nydrazid which function by slowing down the growth of the Tuberculosis causing bacteria. 

However, it can adversely affect vision, causing irreversible damage through ethambutol induced optic neuropathy and blurry vision and modified color vision due to nydrazid medication.  

Anti-Depressants and Anti-Anxiety Medication

Consumed to deal with depression and anxiety, Anti-depressants are a commonly consumed drug.

Anti-Depressants such as Paxil and Celexa, if taken in large amounts, are capable of altering vision and making it seem blurry due to its effects on the pupils, and glaucoma and are also capable of causing dry eyes. It is easy to be carried away by the positive effects and forget about the negative ones. 

Not to mention that they are quite addictive and therefore must be used with adequate responsibility. 

Anti-Epileptic Tablets 

Anti-Epileptic tablets are used to treat seizures and work by changing the chemical levels of the brain. Although they do not directly cure epilepsy, it does ensure that seizures remain under control. There are different types of anti epileptic drugs that vary based on the dosage and recommendation of the doctor.

For example, Topamax (a popular antiepileptic tablet) can cause acute Myopia and acute Glaucoma, causing dry eyes, eye pain and even conjunctivitis in some cases..  

Cancer Medicines 

Cancer medication has evolved over the last couple of years, chemotherapy playing a huge role in that evolution. Consumption of physical medication is still paramount though. 

The development of opaque spots on the cornea of the eyes and loss of visual clarity can be caused by consumption of Tamoxifin, a medicine for breast cancer. It primarily affects women and there have been reports of cataracts developing in the eyes as well. 

Erectile Dysfunction Drugs 

Viagra and Cialis are commonly ingested drive enhancing tablets aimed at treating erectile dysfunction and problems relating to impotency.

The same chemicals that aid in creating an erection could also create potential eye problems. The drugs could hamper vision, increase sensitivity to light and even create tinted red or blue visions. Thankfully, most of these problems are temporary, and normal vision can be recovered after stopping the intake of the medication. 

Heart Medication  

Ask any heart patient and they will tell you about the copious amounts of medication that they are required to take. The prescription drug Amiadarone helps maintain the rhythm of the heartbeats and is particularly used to help people with life threatening heart disorders. 

Quality of life is an important consideration and Amiadarone has undesirable side effects on the eyes by the creation of unwanted deposits in the cornea and lens leading to ‘halo vision’ which affects viewing bright lights at night. 

What are the measures that could be taken to minimize or avoid these issues? 

Thankfully, most of these issues are temporary and therefore not very serious. Stopping the intake of medication for a few days can clears the problem, but it is imperative to ensure adequate care and attention is given to the eyes. You can adopt some good practices to avoid eye problems: 

  • Consuming the medication in the right doses as prescribed by a qualified practitioner
  • Regularly washing eyes to keep them clean and bacteria free
  • Giving adequate break to the eyes from bright screens 
  • Resting your eyes by getting a good level of sleep 
  • Wearing corrective lenses to improve the vision, if needed 
  • Not sharing your medications with any other person 
  • Informing the physician of all medications that are being consumed

If the problem persists, it is crucial to get checked by a doctor and perform a medical examination if necessary. 

Remember that, it is important to take the right dosages of medicines and to be aware of the potential side effects relating eyes. Vision is a gift, and it is important to take care of your eyes. And always consult a doctor when these problems appear. 


Was this article helpful to you?
Give it a like and share your thoughts and questions with the community in the comments below!
Take care!

1
avatar Rahul Roy

Author: Rahul Roy, Health Writer

Rahul is a content creator at Carenity, specialised in health writing. Rahul is pursuing his masters in management from EDHEC Business School and in his spare time loves to play football and listen to music.

>> Learn more

Who reviewed it: Alizé Vives, Pharmacist, Data Scientist

Alizé holds a PharmD and a master's degree in strategy and international business from ESSEC Business School in France. She has several years of experience working with patients and members, conducting surveys for... >> Learn more

1 comment


Dr.WhoPeggygmail.com
on 9/27/22

Most interesting, didn't know meds could adversely affect eyes. Kinda scary. Perhaps very good reason to wear my glasses.

You will also like

"Scentimental": The power of fragrance on our mental health!

Read the article
What are the dangers associated with the over-the-counter sale of certain medicines?

What are the dangers associated with the over-the-counter sale of certain medicines?

Read the article
Meet Lee, Your Community Manager

Meet Lee, Your Community Manager

Read the article
Telemedicine: Remote examinations and operations are here!

Telemedicine: Remote examinations and operations are here!

Read the article

Most commented discussions